Hail, Crook
- When
- July 20, 5:35 PM MST
- Where
- Crook County, 5.36 mi S of Devils Tower
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.503, -104.686
Nickel sized hail fell at Devils Tower Junction.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Nickel sized hail fell at Devils Tower Junction.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 20, 2:00 PM MST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT TUE JUL 20 2010 .DISCUSSION...CURRENT TEMPERATURES HAVE NOT YET REACHED THE CONVECTIVE TEMPERATURE FOR MOST OF THE AREA...AND ARE CURRENTLY ABOUT 5 DEGREES TOO LOW. CONVECTION APPEARS MORE LIKELY OVER NE WYOMING AND THE BLACK HILLS...WHERE MORE FAVORABLE LAPSE RATES AND INSTABILITY ARE PRESENT. THUNDERSTORMS IN THESE AREAS MAY PERSIST INTO THE OVERNIGHT HOURS. THUNDERSTORMS ARE A GOOD BET AGAIN WEDNESDAY AFTERNOON...WITH PLENTY OF MOISTURE AND INSTABILITY AVAILABLE AND A SMALL SHORTWAVE PASSING THROUGH. THURSDAY BRINGS ANOTHER ROUND OF SCATTERED THUNDERSTORMS OVER THE AREA. && .AVIATION...THUNDERSTORM DEVELOPMENT IS AGAIN ANTICIPATED ACROSS THE REGION THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS WESTERN PORTIONS OF THE AREA. LOCAL AND BRIEF MVFR/IFR CONDS CAN BE EXPECTED IN AND NEAR ANY TSTMS. && EXTENDED...A FEW THUNDERSTORMS ARE POSSIBLE FRIDAY INTO FRIDAY NIGHT AS ANOTHER DISTURBANCE PASSES THROUGH THE REGION. A BRIEF DRY PERIOD IS EXPECTED SATURDAY AS A WEAK RIDGE PASSES OVERHEAD. A CHANCE FOR STORMS WILL RETURN ACROSS WESTERN AREAS SUNDAY...SPREADING EASTWARD INTO MONDAY...AS WEST-SOUTHWEST FLOW ALOFT REDEVELOPS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 253 AM MDT TUE JUL 20 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-210952- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 253 AM MDT (353 AM CDT) TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A NEARLY DAILY CHANCE FOR THUNDERSTORMS FROM WEDNESDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 531 PM MDT TUE JUL 20 2010 WYZ054-055-210015- NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY- 531 PM MDT TUE JUL 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL COUNTY UNTIL 615 PM MDT... AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WYODAK...OR 11 MILES SOUTHEAST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH OCCASIONAL DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GILLETTE... WYODAK... ROZET... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 127 AND 147... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 607 PM MDT TUE JUL 20 2010 WYZ054>056-058-210045- NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-WESTERN CROOK WY-WESTON WY- 607 PM MDT TUE JUL 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WESTON... SOUTHWESTERN CROOK AND EASTERN CAMPBELL COUNTIES UNTIL 645 PM MDT... AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF ROZET...OR 19 MILES EAST OF DOWNTOWN GILLETTE...MOVING EAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF ROZET...MOVING NORTHEAST AT 10 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH CAN BE EXPECTED WITH THESE STORMS...ALONG WITH OCCASIONAL DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... MOORCROFT... OSHOTO... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 133 AND 156... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 626 PM MDT TUE JUL 20 2010 WYZ056-057-210115- WESTERN CROOK WY-WYOMING BLACK HILLS WY- 626 PM MDT TUE JUL 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 715 PM MDT... AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CARLILE...OR 20 MILES WEST OF SUNDANCE... MOVING NORTHEAST AT 40 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DEVILS TOWER JUNCTION... DEVILS TOWER... HULETT... WARREN PEAK... ALVA... ALADDIN... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 154 AND 205... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. WETENKAMP
The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 00:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252158.